Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Is it Proper to Discontinue Boniva?

08/12/2008

Question:

My wife has been taking Boniva for several years. She is 70. In March she fell and broke her tibia and fibula. Her osteopath says it is ok to continue taking Boniva. Her oncologist says to discontinue use. The two parties do not appear to consult each other for the last four months. What to do?

Answer:

Some experts recommend taking a drug holiday for one year after 5 years of taking an osteoporosis drug in this class.  Otherwise, if Boniva has been beneficial in preserving bone density and there are no side effects, there is no reason to discontinue it. Be sure your wife is taking the recommended amount of calcium and vitamin D.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati